Alert archive / Vermont / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Burlington, VT

May 16, 20224 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 16, 2022, 6:39 PM EDT for 4 counties in Vermont. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2022, 6:39 PM EDT (22:39 UTC)
Expired
May 16, 2022, 7:30 PM EDT
In force
51 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 41 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:48 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:48 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 16, 1:48 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
148 PM EDT Mon May 16 2022

.SYNOPSIS...
Strong to severe storms will impact the North Country over the next
few hours, with the potential for heavy rain, frequent lightning,
gusty winds, and some hail. Cooler and unsettled weather will exist
on Tuesday, with drier conditions for the remainder of the work
week, followed by a warming trend into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 137 PM EDT Monday...*A severe thunderstorm watch is in
effect until 8PM EDT*

The forecast system we have been monitoring over the last several
days is about to arrive. Showers and thunderstorms have been
vigorous over northern New York and Pennsylvania due to strong
synoptic scale forcing for ascent, despite mixed-layer CAPE on the
order of 250-500 J/kg. Our region has a bit more, about 750-1250
J/kg of CAPE, and strong synoptic support is expected over our
region as well, with a coupled area of low-level convergence and
upper diffluence.

A few storms have developed over the high terrain, and we should see
activity merge with the incoming convection. Due to mostly southerly
flow, storm motions may lift more north than eastwards, which may
allow for more of a clustering than development of a linear
structure. Such increases the potential for some hail, but reduces
the potential for widespread damaging winds. However, RUT forecast
soundings indicate more southwesterly mean flow, and if a QLCS or
the development of mini-bows are to take place, it'd be across south-
central Vermont. Due to about 30 to 35 knots of shear, and strong
background vorticity from the proximity of developing low pressure,
we will probably see a few supercells today. As a reminder, the
number of supercells capable of producing tornadoes is only 1 in 5.
Nevertheless, the potential is non-zero today, with climatologically
favored spots being the valley regions. Indeed the HREF is even
indicating a 10 to 30 percent chance of updraft helicity values
approaching 150 m2/s2 over northern New York. However, also noting a
number of other competing factors, and experimental NCAR neural
network forecasting does not indicate any probabilities over our
area (of course, we may not see this often enough for that to appear
on that type of forecast). Again, it's a non-zero chance, and the
primary threat remains the potential for strong winds, hail,
frequent lightning, and of course, heavy rainfall.

Flash flood guidance values have lowered due to the convection over
the last few days. However, storms have been fairly localized, and
that has kept basin average values up to 2 to 2 and half inches
across most places. While rainfall rates will likely reach of just
exceed 1 in per hour, the front should remain progressive, and this
should help keep any potential localized.

Precipitation begins to lift north after 9 PM. As the upper low
continues to intensify, moisture will wrap around and bring showers
back into the region, mainly enhanced across the northwest facing
slopes of the northern Greens and northern Adirondacks. It will also
become breezy, as gradient flow and steepening low level lapse rates
produces northwesterly winds at 15 to 25 mph with gusts 30 to 35
mph. Temperatures may even be non-diurnal against the strength of
the cold advection, and highs will top out in the 50s across
northern New York, and mid 50s to lower 60s across Vermont, with
some mid 60s south. Then chilly Tuesday night, with 30s to low 40s
for temperatures. Continued winds should preclude frost.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 137 PM EDT Monday...Still expecting Wednesday to be a dry day
as upper-level ridging crests overhead. The morning with start out
cool and brisk, though northwest winds will decrease throughout the
day, and clouds will clear giving way to afternoon sun. High
temperatures will be in the low to mid 60s with overnight lows
dropping into the upper 30s to mid 40s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 137 PM EDT Monday...Rainfall chances have been increased for
Thursday with the passage of an upper-level shortwave and associated
surface boundary. While the primary surface low still looks to
remain well to our south, a secondary low is expected to form to the
north with a weak boundary draped across the North Country. Thus,
rainfall chances have been increased up to 40%. Temperatures will
again be near seasonal normals on Thursday with highs in the 60s.

Thereafter, a warming trend is still expected for the end of the
week in advance of a large upper trough. However, there remains
considerable differences within the suite of global model guidance
as to when the low pressure system and its attendant fronts arrive
in the North Country. Still, this scenario would favor another round
of hot and muggy weather for the end of the week, especially on
Saturday, due to a prolonged period of warm air advection. For now,
have continued to stay close to a model blend for the end of the
week in which case high temperatures look to be in the upper 70s to
mid 80s. In regards to precipitation, trends in the guidance
continue to slow its arrival (with the exception of the CMC which
remains the most progressive and an outlier). At this time, the best
chances for rainfall look to be late Saturday through Sunday along
with the potential for thunderstorms, especially on Saturday. Stay
tuned for more information as the week progresses.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Showers and thunderstorms are developing
across the region. Outside of showers and thunderstorms, mainly
VFR conditions are expected, inside storms, locally down to LIFR
and IFR is expected. We'll see activity continue to ramp up,
especially between 20Z and 00Z. Thunderstorms will be capable of
gusty winds, reduced visibilities to 1/2 to 4 miles, and
perhaps even hail. After 00Z, activity will lift northwards.
Some showers will be pivoting around low pressure, but may avoid
most terminals, and have some VCSH through about 03Z to 08Z,
latest across KMSS and KSLK. Additionally, winds shift from the
south to southeast to the southwest to west, and pick up towards
10 to 15 knots sustained, and gusts 18 to 28 knots. Some MVFR
is also likely, down to IFR at KEFK and KSLK, from 00Z through
12Z, and then gradually improving to VFR. Also of note will be a
window of LLWS at KMSS and KSLK between about 06Z and 09Z,
before prevailing winds begin to pick up. However, conditions
will likely be turbulent, particularly near mountain ranges.
Scattered activity will approach from the north about 15Z
Tuesday.

Outlook...

Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Hammond
LONG TERM...Hammond
AVIATION...Lahiff
Hazardous weather outlook, May 16, 12:51 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1251 PM EDT Mon May 16 2022

NYZ026>031-034-035-087-VTZ001>011-016>021-171700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
1251 PM EDT Mon May 16 2022

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 6:11 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
611 PM EDT Mon May 16 2022

VTZ002-005-006-008-016>018-162245-
Western Franklin VT-Eastern Chittenden VT-Western Chittenden VT-
Washington VT-Eastern Franklin VT-Eastern Addison VT-Lamoille VT-
611 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of southwestern
Lamoille, northeastern Addison, eastern Chittenden, northwestern
Washington and south central Franklin Counties through 645 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hinesburg, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Essex Junction, South Burlington, Morrisville, Underhill, Jericho,
Hinesburg, St. George, Cambridge, Cambridge Village, Morrisville
Village, Stowe, Essex, Westford, Jericho Village, Jeffersonville
Village, Essex Junction Village, Underhill State Park, Fairfax,
Williston and Morristown.

This includes Interstate 89 between mile markers 70 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and northwestern Vermont.

&&

LAT...LON 4427 7301 4437 7319 4472 7300 4459 7254
TIME...MOT...LOC 2211Z 206DEG 29KT 4435 7305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haynes
Local storm report, May 16, 6:13 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
613 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             WARREN                  44.12N  72.85W
05/16/2022  M0.25 INCH       WASHINGTON         VT   PUBLIC

&&

EVENT NUMBER BTV2201647

EVENSON
Local storm report, May 16, 6:24 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
624 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     MERRILL                 44.77N  73.95W
05/16/2022                   CLINTON            NY   LAW ENFORCEMENT

            SEVERAL TREES DOWN BETWEEN MERRILL AND ELLENBURG
            CENTER. ROAD CREWS HAVE ALREADY REMOVED TREES.

0326 PM     HAIL             ELLENBURG CENTER        44.86N  73.90W
05/16/2022  M1.00 INCH       CLINTON            NY   LAW ENFORCEMENT

0420 PM     HAIL             MOOERS                  44.97N  73.59W
05/16/2022  M1.00 INCH       CLINTON            NY   LAW ENFORCEMENT

0420 PM     TSTM WND DMG     MOOERS                  44.97N  73.59W
05/16/2022                   CLINTON            NY   LAW ENFORCEMENT

            TREES DOWN IN MOOERS

0555 PM     HAIL             WARREN                  44.12N  72.85W
05/16/2022  M0.25 INCH       WASHINGTON         VT   PUBLIC

&&

EVENT NUMBER BTV2201648
EVENT NUMBER BTV2201649
EVENT NUMBER BTV2201650
EVENT NUMBER BTV2201651
EVENT NUMBER BTV2201652

CLAY
Local storm report, May 16, 6:25 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
625 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             MOOERS                  44.97N  73.59W
05/16/2022  M1.00 INCH       CLINTON            NY   LAW ENFORCEMENT

&&

CORRECTED EVENT TIME

EVENT NUMBER BTV2201650

CLAY
Local storm report, May 16, 6:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
632 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             NICHOLVILLE             44.70N  74.66W
05/16/2022  M1.00 INCH       ST. LAWRENCE       NY   LAW ENFORCEMENT

&&

EVENT NUMBER BTV2201653

CLAY
Local storm report, May 16, 6:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
633 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             NICHOLVILLE             44.70N  74.66W
05/16/2022  M1.00 INCH       ST. LAWRENCE       NY   LAW ENFORCEMENT

&&

CORRECTED EVENT TIME

EVENT NUMBER BTV2201653

CLAY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:35 PM EDTSpecial Weather StatementBTVLamoille40 min
May 16, 2:19 PM EDTSpecial Weather StatementBTVRutland41 min
May 16, 3:05 PM EDTSpecial Weather StatementBTVAddison25 min
May 16, 3:13 PM EDTSpecial Weather StatementBTVOrleans32 min
May 16, 3:17 PM EDTSpecial Weather StatementBTVChittenden28 min
May 16, 3:21 PM EDTSpecial Weather StatementBTVWashington24 min
May 16, 3:41 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle27 min
May 16, 3:48 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orange42 min
May 16, 4:02 PM EDTSpecial Weather StatementBTVGrand Isle28 min
May 16, 4:11 PM EDTSpecial Weather StatementBTVAddison49 min
May 16, 4:15 PM EDTSpecial Weather StatementBTVOrleans30 min
May 16, 4:21 PM EDTSpecial Weather StatementBTVGrand Isle39 min
May 16, 4:28 PM EDTSpecial Weather StatementBTVCaledonia47 min
May 16, 4:33 PM EDTSevere Thunderstorm WarningBTVGrand Isle27 min
May 16, 5:10 PM EDTSpecial Weather StatementBTVAddison, Rutland50 min
May 16, 5:12 PM EDTAreal Flood WarningBTVAddison, Rutland3 hr
May 16, 5:31 PM EDTSpecial Weather StatementBTVChittenden44 min
May 16, 5:56 PM EDTFlash Flood WarningBTVRutland3 hr
May 16, 5:57 PM EDTSpecial Weather StatementBTVAddison, Orange, Rutland, Washington, Windsor48 min
May 16, 6:11 PM EDTSpecial Weather StatementBTVChittenden, Lamoille34 min
May 16, 6:22 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Lamoille, Orange, Washington, Windsor53 min
May 16, 6:24 PM EDTAreal Flood WarningBTVAddison, Rutland, Windsor3 hr
May 16, 7:15 PM EDTSpecial Weather StatementBTVCaledonia, Essex, Lamoille, Orleans45 min
May 16, 7:31 PM EDTSevere Thunderstorm WarningBTVCaledonia, Franklin, Lamoille, Orleans29 min
May 16, 12:45 PM EDTSpecial Weather StatementBTVFranklin45 min
May 16, 1:22 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence53 min
May 16, 2:22 PM EDTSpecial Weather StatementBTVFranklin23 min
May 16, 2:47 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin58 min
May 16, 2:55 PM EDTAreal Flood WarningBTVFranklin, St. Lawrence5 hr
May 16, 3:19 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence56 min
May 16, 3:25 PM EDTSpecial Weather StatementBTVEssex35 min
May 16, 3:38 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin29 min
May 16, 4:10 PM EDTAreal Flood WarningBTVSt. Lawrence3 hr
May 16, 4:18 PM EDTSpecial Weather StatementBTVEssex42 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.